Just switched from Avonex - site reactions

A board to discuss the Multiple Sclerosis modifying drug Rebif

Just switched from Avonex - site reactions

Postby cby22 » Fri Aug 11, 2006 7:41 am

Hi All,
I have just switched to Rebif from Avonex. I've had 5 injections at 8.8 mg (Titration Pak) and have had site reactions to 3 of them. I get red circles about the size of a dime. They don't hurt or look inflamed. I know this is common. When should I be worried enough to call my doctor? Will they eventually fade, or am I going to be polka-dotted forever? Will it get worse as I increase the dosage (I'm supposed to go to 22 mg for 2 weeks and then 44mg.)?

I am so glad to have some support from people who have been there. Thanks.
C
User avatar
cby22
Newbie
 
Posts: 3
Joined: Tue Aug 08, 2006 3:00 pm

Advertisement

Postby mambo » Mon Jul 02, 2007 5:08 am

8) hi im new to this site so pleased its here nice to yalk to others who have the same problems i was on avanex for about five years but started on rebif six weeks ago as i was havingrelapses often i find with rebif that i get injection sites red blobs the other thing i have noticed is i dont sleep very wellsince starting on rebif would like to hear from others if they have this problem also i seem to worry a lot more have no nails left?
User avatar
mambo
Newbie
 
Posts: 4
Joined: Sun Jul 01, 2007 3:00 pm

Postby CureOrBust » Mon Jul 02, 2007 5:53 am

Hi mambo & welcome!

I am no longer on rebif, and never was on avonex. I had problems sleeping on rebif also. I used to try to not to take the paracetamol but found that it really did help with the flu-like symptoms.

I also got the injection site reactions. They didn't clear until quite some time off of it. I found that they did not clear within the time it took to come back to the same site on rotation.
User avatar
CureOrBust
Family Elder
 
Posts: 2871
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby EyeDoc » Mon Jul 02, 2007 12:41 pm

I went a month or two with no site reactions, but now (after about 4 months of rebif) I am getting large reactions on my stomach only. I am going to ask a dermatologist if there is anything we can do to lessen this effect.
User avatar
EyeDoc
Family Elder
 
Posts: 161
Joined: Thu May 11, 2006 3:00 pm
Location: Texas, USA

Postby bethanylynn » Wed Jul 04, 2007 7:50 pm

i've had minimal site reactions. but i'll freely admit i do NOT do my stomach! legs and butt are it for me. occasionally i get an arm but ONLY if i can get it from a friend who has RN or LPN behind her name! i just get the dime size spots anyway. it didn't bother me much until summer hit. now it's annoying to be polka dotted in a swimsuit... oh well.
as for the sleeping... it just doesn't happen. my legs & feet just HURT so much that sleep is hopeless. i took the neurontin once and got such a screaming, rockin' migraine for 3days-- i'll never trust the stuff. i'll stick to my tylenol PM & motrin PM.
if anybody's got a sleep solution i'm willing to try it!
good luck!
bethany
User avatar
bethanylynn
Newbie
 
Posts: 5
Joined: Tue May 29, 2007 3:00 pm

Postby carolsue » Thu Jul 05, 2007 1:24 pm

I'm not sure if the comment about worrying and nails means you've been nervously biting your nails a lot, or that you're worried because your nails keep breaking. I've never had strong nails, but they split and crack a lot more since I've been on Rebif.

My only problem with sleeping has been overheating or flu-like symptoms on injection nights. I find ibuprofen helps a lot. also, I try to stay hydrated.

My site reactions are pretty bad in that they are large and last a long time. EyeDoc, if you find anything helpful from a dermatologist, please share!
User avatar
carolsue
Family Elder
 
Posts: 164
Joined: Sun Jul 25, 2004 3:00 pm
Location: Sunnydale, USA

Postby EyeDoc » Fri Jul 06, 2007 9:00 am

carolsue wrote:I'm not sure if the comment about worrying and nails means you've been nervously biting your nails a lot, or that you're worried because your nails keep breaking. I've never had strong nails, but they split and crack a lot more since I've been on Rebif.

My only problem with sleeping has been overheating or flu-like symptoms on injection nights. I find ibuprofen helps a lot. also, I try to stay hydrated.

My site reactions are pretty bad in that they are large and last a long time. EyeDoc, if you find anything helpful from a dermatologist, please share!


Just saw the dermatologist a few days ago....he gave me an oral pill for the spots on my stomach. I think they were called hydroxyzine, but I am not 100% sure on that. He said to take one pill every 3 to 4 days as needed to help with the spots. I have not tried them yet. I'll let you know asap.
User avatar
EyeDoc
Family Elder
 
Posts: 161
Joined: Thu May 11, 2006 3:00 pm
Location: Texas, USA

Postby oreo » Fri Jul 06, 2007 3:51 pm

Mambo,

If you are having sleep problems, have a sleep study done. I noticed the same problem after I started Rebif. The Neuro said that it could be caused by one of three things:
MS itself can disturb sleep patterns,
Rebif (Interferon) reactivity has been reported to cause sleep issues, or
Sleep Apnea (may or may not be triggered by one of the above).
Turned out that in addition to MS, I also have sleep apnea. The solution for that is mechanical, not chemical thank G-d. (I hate pills).
Sleep problem solved. Now if I could only loose all those round red spots across my abdomen - the only place injections work for me.
Carpe Diem
User avatar
oreo
Family Elder
 
Posts: 166
Joined: Fri Jun 04, 2004 3:00 pm
Location: Canada - Ontario - South-West

Postby EyeDoc » Mon Aug 13, 2007 2:40 pm

EyeDoc wrote:
carolsue wrote:I'm not sure if the comment about worrying and nails means you've been nervously biting your nails a lot, or that you're worried because your nails keep breaking. I've never had strong nails, but they split and crack a lot more since I've been on Rebif.

My only problem with sleeping has been overheating or flu-like symptoms on injection nights. I find ibuprofen helps a lot. also, I try to stay hydrated.

My site reactions are pretty bad in that they are large and last a long time. EyeDoc, if you find anything helpful from a dermatologist, please share!


Just saw the dermatologist a few days ago....he gave me an oral pill for the spots on my stomach. I think they were called hydroxyzine, but I am not 100% sure on that. He said to take one pill every 3 to 4 days as needed to help with the spots. I have not tried them yet. I'll let you know asap.


Eh, didn't help a bit :( I still only get the reactions on my stomach. I guess I'll have to quit my night job as a swimwear model :p
User avatar
EyeDoc
Family Elder
 
Posts: 161
Joined: Thu May 11, 2006 3:00 pm
Location: Texas, USA

Postby Sandrine » Wed Sep 05, 2007 3:27 am

Interestingly the site reactions (red spots) respond to sun or solarium and then get really red and swollen. :roll:

Some things helped a bit:
- always be sure there is no drop of Rebif at the needle
- brew a tea bag (black tea), squeeze out, freeze it and put it on the injection site after injection
- use some salve with hydrocortisone

:?

Anyone else loosing hair here since he/she is on Rebif?

Regards
Sandrine
User avatar
Sandrine
Family Member
 
Posts: 51
Joined: Mon Aug 27, 2007 3:00 pm
Location: Germany

Postby jgkarob » Wed Sep 05, 2007 6:39 am

After 7 years on Rebif, I still get site reactions and I don't consider that to be too much of a price to pay for the fact that it has worked well. I'm too old for bikinis and too misshapen as well!

Sandrine- right now on the UK MS Society web forum, Everyday Living, there is a post about hair loss whilst on Rebif. It does seem to happen to some people, although it seems to be a rare side effect.
User avatar
jgkarob
Family Elder
 
Posts: 118
Joined: Thu Apr 20, 2006 3:00 pm
Location: O Saviñao, Lugo, Galicia.

Postby bebe » Wed Sep 19, 2007 2:48 am

Interesting tip on the tea bags- never heard of that. There was a poster of a study presented at a major MS Conference this year looking at managing injection site reactions. This seems to be a common problem with all sub-q injections, not really with Avonex though- remember you are injecting down in the muscle so you dont see the inflammation on the surface of the skin. Anyway, the study looked at Tucks pads and Lubriderm lotion....both seeming to have some benefit. Tucks pads have witch hazel which calms inflammation and redness (think about what it does for a hemorroid)....makes sense!! Not sure why Lubriderm was chosen. Anyways, might be worth a try.
Also, Ive heard aloe vera works to reduce redness. Another strategy that works for alot of people is to avoid icing the site and use a warm compress or washcloth, or better yet, inject after a warm shower or bath.
User avatar
bebe
Family Member
 
Posts: 50
Joined: Tue Oct 26, 2004 3:00 pm


Return to Rebif

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users

cron